Hail, Pottawattamie
- When
- September 20, 10:00 AM CST
- Where
- Pottawattamie County, 6 mi SE of Carson
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.167, -95.350
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 20, 2:15 AM CST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 AM CDT THU SEP 20 2001 ...FORECAST CHALLENGES...TIMING/CHC OF TSRA TODAY/POTENTIAL FOR SVR...TEMPS DURING THE PD...CHC TSRA SAT AFT/NIGHT...MUCH COOLER TEMPS IN EXTENDED. ...SYNOPSIS...LATEST 06Z SFC ANALYSIS HAD THE CENTER OF LOW PRESSURE NR PHILLIP SD WITH THE LEADING TROF FM W CNTRL NEB INTO WRN SD. THE COOLER AIR WAS LAGGING WITH THE COOL FNT FROM SE SD TO NW ND. WEAK PRESSURE FALLS WERE NOTED IN ADVANCE OF THESE FEATURES...WHILE GOOD 4MB PRESSURE RISES WERE NOTED BEHIND IT. THE HIGHER WIND GUSTS HAVE BEEN IN THE 27-34 KT RANGE BEHIND THE FNT. THE BULK OF THE CONVECTION HAS BEEN LIFTING N INTO ND...HOWEVER...SOME LIGHTNING WAS NOTED OUT OF THE AC W OF MULLEN...NR VTN...AND ALSO IN A THE AREA OF BEST WAA IN CNTRL SD. THE CONVECTION IN NRN SD/ND BEING ENHANCED BY STG UPR LVL DIV AND A LOCAL JET MAX. ...FORECAST...THE MODELS AGREES THAT THE SHORTWAVE TROF OVR ERN MT WILL DIVE SE INTO THE PLNS TODAY...SHIFTING E OVR IA THIS EVENING. SHORTWAVE RIDGING WILL RETURN ON FRIDAY IN ADVANCE OF ANOTHER MID LVL TROF THAT SWEEPS INTO THE PLNS SAT...INTENSIFYING OVER THE GRTLKS...CLOSING OFF THE LOW OVR WI SUN NIGHT. TODAY WILL USE A BLEND OF THE ETA/AVN. THESE MODELS BRING THE INITIAL TROF THRU OFK AROUND 15Z THIS AM...EARLY THIS AFTERNOON AT OMA/LNK...AND EARLY THIS EVENING AT FNB. THE ETA/AVN DIFFER ON THE DETAILS IN THE SURFACE PATTERN AS THE AVN TRACKS THE LO OVR NW IA AND THE ETA OVER WATERLOO NEB. THE ETA APPEARS TO PICK UP BETTER ON THE DEVELOPMENT OF THE SECONDARY SFC LO OVR ERN KS/MO. THE ATMOSPHERE DESTABILIZES QUICKLY TODAY WITH CONTINUED WAA AND RETURN OF 850MB MOISTURE. LIFTED INDEX VALUES FALL TO -3 TO -5 WHILE CAPE VALUES INCREASE TO 1500-2500J/KG. THE BEST MID AND UPR LEVEL VERTICAL MOTION EXTENDS FROM ND THRU SD INTO NRN NEB THIS MORNING...AND SHIFTS INTO IA THIS AFTERNOON AND TONIGHT. STG UPR LVL DIV SHIFT E INTO MN/IA AS THE JET DROPS FM THE DAKOTAS INTO ERN NEB TODAY. EXPECT THE BEST COVERAGE OF TSRA IN FORECAST AREA TO BE FM NE NEB INTO IA...AND SCT/WDLY SCT COVERAGE ELSEWHERE. PW VALUES INCREASE TO 1-1.5 INCHES ACRS THE FCST AREA. STORM MOTION PROGRESSIVE W/NW AT 25 TO 35KTS AND WOULD LIMIT HEAVY RAINS. ERN NEB/WRN IA IN SPC SLIGHT RISK AND THIS APPEARS WARRANTED...MAINLY DUE TO ISOLATED HIGH WND GUSTS IN ERN NEB. FOR WRN IA...TIMING BETTER WITH MORE HEATING...BETTER BRN... RH HAS MORE TIME TO RETURN AND SYSTEM INTENSIFIES OVR NRN MO. ETA APPEARS TO HAVE GOOD MAX TEMPS WITH 75 TO 80 IN THE N AND 80 TO 85 CNTRL AND S...THIS IN LINE WITH CURRENT FCST. THIS IN LINE WITH FWC GUID AND ABOVE COOL FAN GUID. ...TONIGHT AND FRIDAY...THE SHORTWAVE QUICKLY SHIFTS TO THE EAST WITH SFC HI PRESSURE AND STRONG SUBSIDENCE MOVING IN. LOWS TON GENERALLY IN THE 50S. FRIDAY WILL BE DOMINATED BY SFC HI PRESSURE AND TEMPS IN THE 70S SIMILAR TO WED. ...FRIDAY NIGHT AND SATURDAY...STG WAA/LOWLVL JET TO RESULT IN AC AND A SLIGHT CHC OF TSRA EARLY. BETTER CHC/COVERAGE OF TSRA IN THE AFTERNOON AND EVENING WITH MIDLVL TROF. MAX TEMPS SAT IN THE 70S TO LOWER 80S. ...EXTENDED...NEW MRF MORE INTENSE/SLOWER THAN PREVIOUS RUN AND LINGER PRECIP OVER FCST AREA WITH CD AIR ALOFT. CLDS/PRECIP TO HOLD TEMPS DOWN 5 TO 10 DEGREES COOLER THAN CURRENT FCST. ERN ZONES TO BE MOST AFFECTED BY THE COOLER TEMPS...HOWEVER WILL MODIFY EXTENDED TEMPS AS LOW REMAINS ANCHORED OVR THE WRN GRTLKS AND WILL KEEP DRY AFT SUN. .OMA...NONE ZAPOTOCNY
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-2001731- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 908 AM CDT THU SEP 20 2001 STORM SPOTTERS MAY BE REQUIRED IN EASTERN NEBRASKA AND SOUTHWESTERN IOWA TODAY. THE COMBINATION OF A STRONG WEATHER DISTURBANCE AND THE PASSAGE OF A SURFACE FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY. THE STORM SYSTEM IS MOVING EASTWARD QUICKLY...BEFORE DAYTIME HEATING HAS SET IN...THUS SOMEWHAT LIMITING ITS POTENTIAL. THERE IS A RISK THAT THE STRONGEST STORMS MAY BECOME SEVERE...WITH THE PRIMARY RISK...LARGE HAIL AND DAMAGING WINDS. THE FRONT WILL BE TO THE EAST OF THE AREA OF CONCERN BY THIS EVENING. GRIFFIS
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201732- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 908 AM CDT THU SEP 20 2001 STORM SPOTTERS MAY BE REQUIRED IN EASTERN NEBRASKA AND SOUTHWESTERN IOWA TODAY. THE COMBINATION OF A STRONG WEATHER DISTURBANCE AND THE PASSAGE OF A SURFACE FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY. THE STORM SYSTEM IS MOVING EASTWARD QUICKLY...BEFORE DAYTIME HEATING HAS SET IN...THUS SOMEWHAT LIMITING ITS POTENTIAL. THERE IS A RISK THAT THE STRONGEST STORMS MAY BECOME SEVERE...WITH THE PRIMARY RISK...LARGE HAIL AND DAMAGING WINDS. THE FRONT WILL BE TO THE EAST OF THE AREA OF CONCERN BY THIS EVENING. GRIFFIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
942 AM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM 7 NE NORTH BEND NE .75 INCH HAIL
09/20/01 DODGE REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
956 AM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0951 AM TEKAMAH NE .75 INCH HAIL
09/20/01 BURT REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1027 AM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM HERMAN NE .75 INCH HAIL
09/20/01 WASHINGTON REPORTED BY COOPERATIVE
OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1031 AM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM 7 N MONDAMIN IA .75 INCH HAIL
09/20/01 HARRISON REPORTED BY COOPERATIVE
OBSERVER.The Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the first event began at 15:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268580.